In May 1999, a 35-year-old woman who was taking no other prescription or over-the-counter medications began to use a dietary supplement containing ephedrine for weight loss. She consumed the supplement within the dosage recommended on the label for approximately 30 days; she stopped consuming the supplement while she went on a one week vacation, when she returned she continued her usual dosage, a day after continuing her usual dosage she experienced chest pain and shortness of breathe. She was immediately taken to a hospital and was diagnosed as having a heart attack. Despite the fact that she had no history of cardiovascular risk factors. She was advised by the doctor to discontinue the use of her dietary supplement and thereafter did not experience any additional cardiac-related symptoms. Since the dietary supplement containing ephedrine is so accessible, there have been several reports on reactions ephedrine consumers have experienced. Therefore, in order to prevent such reactions from occurring, ephedrine should not be an ingredient on over-the-counter dietary supplements.
Ephedrine is a drug that is used to treat asthma, allergies, and sinus problems. This ingredient originally came from the Chinese plant called ephedra, "the Chinese have used this herb for over 5,000 years, particularly to treat asthma and reduce respiratory infections" (MaHuang, par. 1). Ephedrine's is mainly used, as an ingredient in diet pills that are used to lose weight, to boost one's energy, and to increase one's athletic
performance. It is used as in ingredient in dietary supplements because it has shown that it makes the body heat up causing the body to burn fat. Ephedrine performance is not always positive to the consumer considering that it can produce damaging reactions such as, heart attacks, strokes, tachycardia, paranoid psychosis, depression, convulsion, coma, fever, vomiting, palpitations, hypertension, and respiratory depression (Tiedt 1).
"The FDA does not currently regulate ephedrine because it is a dietary supplement protected under the Dietary Supplement Health and Education Act of 1994" (Tiedt par.2). Because of the Act, the FDA cannot regulate dietary supplements such as ephedrine, allowing drug companies to take advantage by "producing a "legal" amphetamine by mixing ephedrine with other stimulants such as caffeine" (Tiedt par. 2). Certain drug companies have taken a more discerning but equally dangerous path to sell their ephedrine products. These drug companies present themselves as being a vitamin or nutrition company. When in reality, these companies are selling dietary products that contain ephedrine. These ephedrine dietary supplements have caused numerous injuries, but are still on the market.
Ephedrine is one of the most dangerous of the dietary supplements. Ephedrine can produce reactions such as: "Insomnia, nervousness, rapid heartbeat, high blood pressure, heart attack, seizure, stroke, and death"...